Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 67, NWS Lake Charles, LA

May 13, 20246 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 13, 2024, 6:27 PM CDT for 6 parishes in Louisiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2024, 6:27 PM CDT (23:27 UTC)
Expired
May 13, 2024, 9:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Acadia Parish, LA, Iberia Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 105 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:28 PM CDTFLASH FLOOD4 Sw Lafayette, LAReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.
May 13, 6:41 PM CDTFLASH FLOOD4 Sw Lafayette, LAVideo received of water over the roads and adjacent sidewalks.
May 13, 7:06 PM CDTFLASH FLOOD2 S Mire, LAReport from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2954 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

100 
WGUS54 KLCH 132327
FFWLCH
LAC001-045-055-097-099-113-140230-
/O.NEW.KLCH.FF.W.0067.240513T2327Z-240514T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
627 PM CDT Mon May 13 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  St. Landry Parish in central Louisiana...
  Northwestern Iberia Parish in south central Louisiana...
  Lafayette Parish in south central Louisiana...
  Northwestern St. Martin Parish in south central Louisiana...
  Eastern Acadia Parish in southwestern Louisiana...
  Northeastern Vermilion Parish in southwestern Louisiana...

* Until 930 PM CDT.

* At 627 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts of 1 to 3 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lafayette, New Iberia, Opelousas, Crowley, Scott, Breaux Bridge, 
  Rayne, Carencro, St. Martinville, Church Point, Leonville, 
  Arnaudville, Palmetto, Broussard, Youngsville, Sunset, Port Barre, 
  Duson, Henderson and Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3026 9237 3046 9225 3057 9222 3057 9221
      3060 9221 3066 9219 3076 9176 3004 9183
      3001 9194 3009 9216 3014 9239

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 13, 6:25 PM CDT, 2 minutes earlier.

Area forecast discussion, May 13, 6:25 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
625 PM CDT Mon May 13 2024

...New UPDATE, AVIATION...

.UPDATE...
Severe Thunderstorms Watches 237 continue through 8 PM & 239
through Midnight. Very severe MCS moving very quickly with a
history of 60 to 80 mph winds and tornadoes. Portions of these
watches will likely be cleared behind the TSRA clusters as it is
moving to the east around 40 mph. Another cluster of TSRA across
the coastal waters likely to remain along the coast into the
coastal waters.

08/DML

&&

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 235 PM CDT Mon May 13 2024

Forecast remains on track this afternoon as MCS is gaining steam
across SETX. We are starting to see the rear inflow jet descend
into the backside of the line with multiple bowing segments
evident on radar. This will quickly shift us from hail threat to
wind threat. It is quite possible, fairly widespread wind damage
could accompany this MCS as it pushes east into 3000-4500 j/kg
MLCAPE. We could see some significant wind gusts upwards of 65kts
localized across the areas as well. With the sufficient shear and
deep unidirectional flow parallel to the bndry layer, this MCS
should track across the I-10 corridor. Any large hail will be from
supercells anchoring along the bndry and/or cell mergers, before
they merge into the main MCS.

Flash flood threat remains, especially on the northern flank
where some areas are seeing 1-2hrs of very heavy to intense
rainfall rates. This will continue along the bndry, but flash
flood threat along the main MCS will be more so from intense
rainfall rates in urban areas. HREF LPMM continues to show areas
approaching 5 or 6 inches of rain generally along/north of I-10 to
US 190.

The threat for a tornado or two remains possible, but will be
confined to circulations along the MCS as it marches east.

It will take some time for the MCS to finally exit the region,
with lingering stratiform rain/gusty winds in the wake of the
MCS. By 06Z, much of the activity should be east of the CWA, but
some uncertainty remains as to timing.

The rest of Tuesday and Wednesday will be dry and warm/muggy.

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 235 PM CDT Mon May 13 2024

Moving forward into Thursday notable low-level subsidence will be
present over SETX / SWLA throughout the morning while the upper
level flow carries a slight amplification along the southern Plains
and Mississippi Valley. Meanwhile, a partially cutoff shortwave
from the northern stream pattern over the Four Corners regions
quickly begins to merge into the pattern north allowing a narrow
neck of speed divergence over Texas to develop surface troughing
across the state and TX/LA Gulf Coast by the end of the day. There
has been much variability in the signals of specific QPF. Previous
analysis suggested a surface low shifting inland from the SW below
the ARKLATEX region generating shower / thunderstorm activity along
the sfc low and associated warm front lifting NE over the
Mississippi Valley through Friday evening.

The region of divergence aloft is very progressive across the
Mississippi into the SE CONUS with the aforementioned weak surface
low moving off the Delaware Capes by Saturday, however, with only
broad ridging suggested in the wake of the system, the potential for
isolated to scattered POPs remains unsettled over lower SETX and
SWLA with a stalled frontal boundary that could easily interact with
minor perturbations aloft. Overall, this transitioning pattern,
though still unsettled, does not indicate signal of significant
weather headlines Friday through the upcoming weekend. This analysis
of the forecast is congruent with the SPC understanding of no severe
weather risks in the day 4-8 outlook. Convective modes of hazardous
weather aside, it is worth noting given the variance of guidance
with the recently experienced wet pattern, portions of SETX and SWLA
carry both a Slight Risk of Excessive Rainfall Thursday – Friday
night- ending Saturday morning. Thus, the big picture in the long
term is determining further rainfall on top of already well
saturated soils.

&&

.AVIATION...
(00Z TAFS)
Issued at 604 PM CDT Mon May 13 2024

Severe thunderstorm cluster hitting LFT now and ARA within the
next half hour. LFT just gusted to 69 kt or 79 mph, expect
something similar for ARA within a few minutes. Remainder of
forecast will see MVFR ceilings overnight, with MVFR visibility
possible for southern sites between 10-14z. Improving conditions
expected for Tuesday.

08/DML

&&

.MARINE...
Issued at 235 PM CDT Mon May 13 2024

Moderate southerly winds will continue into the evening hours
ahead of a quasi-stationary boundary extending along the TX / LA
Gulf Coast. Shower and thunderstorm chances should increase west
to east through tonight, with a few strong to severe storms
likely. Heavy rainfall rates are likely over the coastal water
through midnight into Tuesday which will severely reduce
visibility at times amidst strong thunderstorm gusts. Winds will
shift westerly on Tuesday, then offshore Tuesday night with the
passage of a weak cold front. Winds will gradually veer back
southeast by Wednesday night, with rain chances returning by
Thursday as another low pressure system approaches the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  64  86  61  88 /  60   0   0   0
LCH  67  87  65  88 /  70   0   0   0
LFT  70  89  66  90 /  70  10   0   0
BPT  67  89  66  89 /  60   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Tuesday morning for LAZ027>033-044-045-
     141>143-152-153-241>243.

TX...Flood Watch through Tuesday morning for TXZ180-201-259>262-515-
     516-615-616.

GM...None.
&&

SHORT TERM...08
LONG TERM....78
AVIATION...08

In the hours before

Local storm report, May 13, 6:14 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
614 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Gst     4 SW Lafayette          30.17N 92.08W
05/13/2024  E60 MPH          Lafayette          LA   Local Official

&&
Local storm report, May 13, 6:15 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
615 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Tstm Wnd Gst     3 NNW Carencro          30.34N 92.05W
05/13/2024  E60 MPH          Lafayette          LA   NWS Employee

&&
Local storm report, May 13, 6:16 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
616 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Tstm Wnd Dmg     4 N Maurice             30.17N 92.14W
05/13/2024                   Lafayette          LA   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&
Local storm report, May 13, 6:17 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
617 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     3 NE Crowley            30.25N 92.35W
05/13/2024  M56 MPH          Acadia             LA   Mesonet

            Mesonet station LSU03 Crowley.

&&
Local storm report, May 13, 6:19 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
619 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     Tstm Wnd Dmg     4 SW Lafayette          30.17N 92.07W
05/13/2024                   Lafayette          LA   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&
Local storm report, May 13, 6:23 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
623 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Hail             2 SW Abbeville          29.95N 92.15W
05/13/2024  E0.75 Inch       Vermilion          LA   Public

            Report from mPING: Dime (0.75 in.).

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:45 PM CDTRiver Flood WatchLCHAllen13 hr
May 12, 9:45 PM CDTRiver Flood WarningLCHVernon6 days
May 13, 4:31 AM CDTSpecial Weather StatementLCHVernon29 min
May 13, 5:00 AM CDTSpecial Weather StatementLCHAllen30 min
May 13, 5:27 AM CDTSpecial Weather StatementLCHEvangeline33 min
May 13, 5:29 AM CDTSpecial Weather StatementLCHLaSalle16 min
May 13, 6:02 AM CDTSpecial Weather StatementLCHEvangeline28 min
May 13, 6:32 AM CDTSpecial Weather StatementLCHSaint Landry13 min
May 13, 10:35 AM CDTRiver Flood WarningLCHCalcasieu21 days
May 13, 10:35 AM CDTRiver Flood WarningLCHAllen21 days
May 13, 10:35 AM CDTRiver Flood WarningLCHBeauregard7 days
May 13, 10:35 AM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion21 days
May 13, 10:35 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry47 hr
May 13, 10:35 AM CDTRiver Flood WarningLCHAllen, Jefferson Davis21 days
May 13, 10:35 AM CDTRiver Flood WarningLCHAllen21 days
May 13, 2:36 PM CDTRiver Flood WatchLCHVernon22 hr
May 13, 3:28 PM CDTSpecial Weather StatementLCHCalcasieu32 min
May 13, 3:31 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu29 min
May 13, 3:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHBeauregard, Calcasieu61 min
May 13, 3:49 PM CDTSpecial Marine WarningLCH56 min
May 13, 3:51 PM CDTSevere Thunderstorm WarningLCHCameron54 min
May 13, 3:54 PM CDTFlash Flood WarningLCHBeauregard, Calcasieu5 hr
May 13, 4:08 PM CDTSpecial Weather StatementLCHCameron, Jefferson Davis7 min
May 13, 4:23 PM CDTTornado WarningLCHCalcasieu37 min
May 13, 4:29 PM CDTSevere Thunderstorm Warning Destructive damage threatLCHCalcasieu, Jefferson Davis61 min
May 13, 4:34 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Evangeline56 min
May 13, 4:36 PM CDTSevere Thunderstorm WarningLCHCameron, Vermilion54 min
May 13, 4:37 PM CDTSpecial Marine WarningLCH53 min
May 13, 4:49 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis26 min
May 13, 4:56 PM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Evangeline, Rapides, Saint Landry64 min
May 13, 4:56 PM CDTTornado WarningLCHCalcasieu, Cameron, Jefferson Davis34 min
May 13, 5:00 PM CDTFlash Flood WarningLCHAllen, Beauregard, Evangeline5 hr
May 13, 5:11 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis34 min
May 13, 5:18 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHAcadia, Cameron, Jefferson Davis, Lafayette, Vermilion42 min
May 13, 5:23 PM CDTSevere Thunderstorm WarningLCHCameron, Vermilion67 min
May 13, 5:27 PM CDTSpecial Marine WarningLCH63 min
May 13, 5:31 PM CDTTornado WarningLCHAcadia, Jefferson Davis13 min
May 13, 5:32 PM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry5 hr
May 13, 5:46 PM CDTSevere Thunderstorm Warning Destructive damage threatLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion44 min
May 13, 5:47 PM CDTSevere Thunderstorm WarningLCHAcadia, Avoyelles, Evangeline, Saint Landry43 min
May 13, 6:06 PM CDTTornado WarningLCHAcadia, Lafayette, Saint Martin24 min
May 13, 6:23 PM CDTSpecial Marine WarningLCH97 min
May 13, 6:25 PM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry, Saint Martin35 min
May 13, 6:26 PM CDTSevere Thunderstorm Warning Destructive damage threatLCHIberia, Lafayette, Saint Martin64 min
May 13, 6:30 PM CDTTornado WarningLCHSaint Martin15 min
May 13, 6:33 PM CDTSpecial Weather StatementLCHIberia27 min
May 13, 6:40 PM CDTTornado WarningLCHSaint Martin20 min
May 13, 6:58 PM CDTSpecial Weather StatementLCHIberia, St. Mary47 min

Nearby

Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.